Download this article
 Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 1871–2245
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
Defining the spectral position of a Neumann domain

Ram Band, Graham Cox and Sebastian K. Egger

Vol. 16 (2023), No. 9, 2147–2171

A Laplacian eigenfunction on a two-dimensional Riemannian manifold provides a natural partition into Neumann domains, a.k.a. a Morse–Smale complex. This partition is generated by gradient flow lines of the eigenfunction, which bound the so-called Neumann domains. We prove that the Neumann Laplacian defined on a Neumann domain is self-adjoint and has a purely discrete spectrum. In addition, we prove that the restriction of an eigenfunction to any one of its Neumann domains is an eigenfunction of the Neumann Laplacian. By comparison, similar statements about the Dirichlet Laplacian on a nodal domain of an eigenfunction are basic and well-known. The difficulty here is that the boundary of a Neumann domain may have cusps and cracks, so standard results about Sobolev spaces are not available. Another very useful common fact is that the restricted eigenfunction on a nodal domain is the first eigenfunction of the Dirichlet Laplacian. This is no longer true for a Neumann domain. Our results enable the investigation of the resulting spectral position problem for Neumann domains, which is much more involved than its nodal analogue.

Neumann domains, Neumann lines, nodal domains, Laplacian eigenfunctions, Morse–Smale complexes
Mathematical Subject Classification
Primary: 35P05, 58C40, 58J50
Secondary: 37C15, 57K20
Received: 23 April 2021
Accepted: 28 February 2022
Published: 11 November 2023
Ram Band
Department of Mathematics
Technion - Israel Institute of Technology
Institute of Mathematics
University of Potsdam
Graham Cox
Department of Mathematics and Statistics
Memorial University of Newfoundland
St. John’s, NL
Sebastian K. Egger
Department of Mathematics
Technion - Israel Institute of Technology

Open Access made possible by participating institutions via Subscribe to Open.